Thunderstorm Wind, Custer
- When
- May 22, 5:20 PM MST
- Where
- Custer County, 5 mi ESE of Wind Cave
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.522, -103.388
Wind gusts were estimated at 60 mph.
A thunderstorm over parts of the southern Black Hills produced wind gusts to 60 mph and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm over parts of the southern Black Hills produced wind gusts to 60 mph and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 4:33 PM MST, 47 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 533 PM MDT Tue May 22 2018 .DISCUSSION...(This Evening Through Tuesday) Issued at 131 PM MDT Tue May 22 2018 Latest analysis indicates the upper ridge has shifted east of the forecast area with active southwesterly flow aloft developing ahead of the upper low centered over Nevada this afternoon. Easterly surface winds prevail over most of the forecast area due to high pressure over the eastern half of the CONUS and a deepening sfc trough east of the rockies. A surface low center is currently developing over eastern CO. Tonight through Wednesday, the upper low centered over NV will move northward into south central MT by 18Z Wednesday and then more slowly into northeastern Montana by 12Z where it is expected to phase up with another upper trough. Aftn mesoanalysis shows MLCAPE has reached 1000-2500J/KG over the forecast area and the capping inversion has been overcome by diurnal heating over most of the area. Convection has already commenced over the northern Blkhls. A shortwave disturbance will affect the forecast area this afternoon and overnight with enhanced lift as a 90kt jet streak moves through. Surface to 6km bulk shear has risen to around 15m/s, over the Black Hills and parts of northeastern Wyoming this afternoon, but as the jet streak affects the area tonight and a low-level jet develops over western SD, shear will increase. CAMS show rapid increase in TSRA coverage by 00z. Activity may develop into an MCS this evening and shift northward through Wednesday morning. Initial activity shows marginal risk of severe hail/wind, but probably transforming into more of a wind risk overnight. Initial storm movement will be fairly slow but will increase tonight. With PWATs up to 150%, locally heavy rain is possible, especially this evening. On Wednesday, expect strong/isolated severe storms again in the afternoon given high temps in the upper 70s to mid 80s and increasing instability and shear. Thursday through Saturday, upper/thermal ridge build over the region with much warmer than average temperatures. The threat of thunderstorms will be limited although isolated thunderstorms will be possible. Sunday through Tuesday, another upper low over the southwestern CONUS will produce active southwesterly flow over the region, bringing daily chances for showers and thunderstorms. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 531 PM MDT Tue May 22 2018 Widespread thunderstorms will continue across northeast Wyoming and western South Dakota through the overnight hours. IFR conditions are possible with the strongest storms, along with strong winds and hail. Conditions will improve Wednesday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Foscato
Hazardous Weather Outlook National Weather Service Rapid City SD 558 AM MDT Tue May 22 2018 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-231300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 558 AM MDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will develop this afternoon and persist into the overnight hours. A few strong to severe storms will be possible, along with the possibility of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected for the remainder of the week. The best chances for storms will be on Wednesday, with strong to severe storms possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-231300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 558 AM MDT Tue May 22 2018 /658 AM CDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will develop late today and persist into the overnight hours. A few strong to severe storms will be possible, .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected for the remainder of the week. The best chances for storms will be on Wednesday, with strong to severe storms possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 WNW ROCHFORD 44.13N 103.75W
05/22/2018 E1.75 INCH PENNINGTON SD PUBLIC
GOLF BALL HAIL STARTED AROUND 3:40 PM, BECAME SMALLER
WITH PEA HAIL ENDING AROUND 4:00 PM. HAIL COVERING THE
GROUND, LOOKS LIKE SNOW.
0340 PM HEAVY RAIN 2 WNW ROCHFORD 44.13N 103.75W
05/22/2018 E3.00 INCH PENNINGTON SD PUBLIC
GOLF BALL HAIL STARTED AROUND 3:40 PM, BECAME SMALLER
WITH PEA HAIL ENDING AROUND 4:00 PM. HAIL COVERING THE
GROUND, LOOKS LIKE SNOW.
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 E NEW HAVEN 44.75N 104.77W
05/22/2018 E1.00 INCH CROOK WY PUBLIC
HAIL COVERED THE GROUND
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FLASH FLOOD 3 WNW ROCHFORD 44.14N 103.78W
05/22/2018 PENNINGTON SD FIRE DEPT/RESCUE
SOUTH FORK OF RAPID CREEK OUT OF ITS BANKS 3-6 MILES
WNW OF ROCHFORD. FIELDS COVERED WITH WATER AND DEEP HAIL
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 3 WNW ROCHFORD 44.14N 103.78W
05/22/2018 U0.00 INCH PENNINGTON SD FIRE DEPT/RESCUE
HAIL 6 TO 8 INCHES DEEP ON ROCHFORD ROAD 3-6 MILES NW
OF ROCHFORD
&&
07Special Weather Statement National Weather Service Rapid City SD 527 PM MDT TUE MAY 22 2018 WYZ056-230015- Western Crook WY- 527 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL 615 PM MDT... At 527 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles north of New Haven to 8 miles southwest of Alzada. Movement was north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Lightning Flat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4500 10450 4490 10450 4477 10490 4500 10509 TIME...MOT...LOC 2327Z 159DEG 10KT 4485 10490 4496 10457 Pojorlie
Special Weather Statement
National Weather Service Rapid City SD
538 PM MDT TUE MAY 22 2018
SDZ042>044-230030-
Jackson SD-Bennett SD-Oglala Lakota SD-
538 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES UNTIL 630 PM
MDT...
At 537 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Batesland to 6 miles west of
Oglala. Movement was north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oglala, Porcupine, Kyle, Manderson, Allen, Wounded Knee, Batesland,
Swett, Sharps Corner and Snake Butte.
LAT...LON 4337 10301 4341 10300 4349 10187 4311 10187
4306 10282
TIME...MOT...LOC 2337Z 166DEG 13KT 4324 10211 4320 10286
PojorlieThe Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748708.